Alert archive / Wyoming / Winter Storm Watches in 2021
Winter Storm Watch 8, NWS Cheyenne, WY
NWS Cheyenne, WY issued this winter storm watch at May 1, 2021, 1:52 PM MDT for Albany County, Carbon County, Wyoming. It took effect at May 2, 2021, 12:00 PM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- May 1, 2021, 1:52 PM MDT (19:52 UTC)
- In effect from
- May 2, 2021, 12:00 PM MDT
- Expired
- May 2, 2021, 3:38 AM MDT
- In force
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY
The radar
The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 7.9 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -216 J/kg
- Mixed-layer LCL
- 2768 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
041 WWUS45 KCYS 011952 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 152 PM MDT Sat May 1 2021 ...MOUNTAIN SNOW EXPECTED TO RETURN TO SOUTHEAST WYOMING SUNDAY THROUGH MONDAY... WYZ114-021200- /O.NEW.KCYS.WS.A.0008.210502T1800Z-210504T0000Z/ Snowy Range- Including the cities of Centennial and Albany 152 PM MDT Sat May 1 2021 ...WINTER STORM WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY AFTERNOON... * WHAT...Heavy mountain snow possible. Total snow accumulations of 8 to 14 inches expected, with locally higher amounts possible. * WHERE...Snowy mountain range. Highest accumulations at elevations above 10000 feet. * WHEN...12 PM MDT Sunday until 6 PM MDT Monday. * IMPACTS...Hazardous mountain travel due to icy, snow packed roads and reduced visibilities in heavy snow. Outdoor recreation may be dangerous to those caught unprepared for winter conditions. Hikers and snowmobilers may become disoriented in heavy snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ CLH
1 follow-up statement
073 WWUS45 KCYS 020938 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 338 AM MDT Sun May 2 2021 ...MOUNTAIN SNOW EXPECTED TO RETURN TO SOUTHEAST WYOMING TODAY THROUGH MONDAY... WYZ114-022230- /O.UPG.KCYS.WS.A.0008.210502T1800Z-210504T0000Z/ /O.NEW.KCYS.WS.W.0014.210502T1800Z-210504T0000Z/ Snowy Range- Including the cities of Centennial and Albany 338 AM MDT Sun May 2 2021 ...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT MONDAY... * WHAT...Heavy snow expected. Total snow accumulations up to a foot between 10000-12000ft and 4 to 10 inches between 8000 and 10000ft. * WHERE...Snowy Mountain Range * WHEN...From noon today to 6 PM MDT Monday. * IMPACTS...Hazardous mountain travel due to icy, snow packed roads and reduced visibilities in heavy snow. Outdoor recreation may be dangerous to those caught unprepared for winter conditions. Hikers and snowmobilers may become disoriented in heavy snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WYZ112-116-022230- /O.NEW.KCYS.WW.Y.0031.210502T1800Z-210504T0000Z/ Sierra Madre Range-South Laramie Range- Including the cities of Buford, Pumpkin Vine, and Vedauwoo 338 AM MDT Sun May 2 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM MDT MONDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 5 inches. * WHERE...I-80 Summit between and Sierra Madre Range * WHEN...From noon today to 6 PM MDT Monday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the Monday morning and Monday evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this winter storm watch went out at May 1, 11:37 AM MDT, 2 hours 15 minutes earlier.
Area forecast discussion, May 1, 11:37 AM MDT, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1137 AM MDT Sat May 1 2021 .SHORT TERM...(Today and tonight) Issued at 304 AM MDT Sat May 1 2021 One more day of record breaking warmth is in store for the area, before the upper level trof in the Pacific northwest moves into the region. The GFS/ECMWF are pretty bullish in bringing some scattered showers and isolated thunderstorms this afternoon, but looking at the latest water vapor loop at the various levels we are only seeing a few pockets of deeper moisture mainly over the higher terrain. Downslope flow will also be prominent across areas east of the Laramie Range this afternoon which will tend bump up temperatures on the lee slopes as well. As a result, we boosted temperatures a couple more degrees from the previous forecast into those areas. This should all take place before the higher clouds start moving into southeast Wyoming and the Nebraska Panhandle late this afternoon. The models do show these showers and isolated thunderstorms lingering through the evening especially in the northern panhandle before tapering off after midnight. This is in response to some isentropic upglide between 310-315k and weak upper level diffluence. .LONG TERM...(Sunday through Friday) Issued at 304 AM MDT Sat May 1 2021 The cold front is expected to push through the area from the north on Sunday and bring much cooler temperatures and more rainfall to the plains with mostly snow over the Snowy and Sierra Madre Ranges and perhaps the I-80 Summit. The National Blend of models is projecting too warm of temperatures on Sunday afternoon over the mountains where the precip will most likely be in the form of snow from the dynamic melting/evaporative cooling process. We did tweak temperatures down over that area which is also in line with the HREF which is bringing snowfall to the Snowy and Sierra Madres's as early as Sunday afternoon. Later shifts may need to consider a Winter Storm Watch for at least the Snowy Mountain Range where over a foot will be possible by Monday evening. Winter Weather Advisories may also need to be considered for the Sierra Madre and I-80 summit starting Sunday night and continue through Monday afternoon. The pattern will continue to be unsettled through Wednesday as another shortwave moves through the west-northwest flow regime which may bring another mixed bag of rain/snow. The ensembles are in pretty good agreement in bringing an upper level ridge into the area late in the week which will allow temperatures to climb back into the 60s and 70s through at least Saturday. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1135 AM MDT Sat May 1 2021 VFR conditions across SE WY and W NE this afternoon into tomorrow. High base thunderstorms are possible at all TAF sites beginning between 22Z and 00Z as the line of storms move west to east. These thunderstorms will likely end in SE WY at after 9Z and after 12Z in W NE. && .FIRE WEATHER... Issued at 304 AM MDT Sat May 1 2021 Relative humidities will be quite low today across the entire region with values ranging from 10 to 15 percent. It will also be quite breezy over the Wyoming plains, but fuels are not ready in this region yet. East of the Laramie Range wind speeds will be lighter at 10 to 15 mph. This area is leaning a bit towards more critical fire weather conditions. These near critical fire weather conditions will be short-lived after the front moves through the area on Sunday and brings more rain and snow to the region through midweek. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...REC LONG TERM...REC AVIATION...LK FIRE WEATHER...REC
Hazardous weather outlook, May 1, 4:08 AM MDT, 9 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 408 AM MDT Sat May 1 2021 WYZ101>119-021015- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 408 AM MDT Sat May 1 2021 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated thunderstorms will be possible today. However, no severe weather is anticipated. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Snowfall will affect the Snowy and Sierra Madre ranges and perhaps the I-80 summit from Sunday afternoon through Monday evening. Stay tuned to the potential for headlines in these areas. There is also another chance of isolated thunderstorms for areas mainly southeast of a Torrington to Laramie line on Sunday. Once again, these thunderstorms are not expected to become severe. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-021015- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- 408 AM MDT Sat May 1 2021 This hazardous weather outlook is for portions of panhandle Nebraska. .DAY ONE...TODAY AND TONIGHT Isolated thunderstorms will be possible late this afternoon into the early evening. However, no severe weather is expected at this time. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A few isolated thunderstorms will also be possible on Sunday, but once again no severe weather is expected. Beyond this timeframe, the probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 5:41 PM MDT | Special Weather Statement | CYS | Carbon | 34 min |
| May 1, 5:54 PM MDT | Special Weather Statement | CYS | Platte | 36 min |
Nearby
Winter Storm Watches in Wyoming, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.